Lake Erie, 2012

Waterspout in Lake Erie, August 11, 2012

August 11, 2012 · NWS CLE · 1 event in 1 county or zone

An area of low pressure located north of Lake Erie was maintaining broad cyclonic flow over the Eastern Great Lakes. With a cool airmass in place, a persistent band of showers set up on Lake Erie and a waterspout was reported north of Perry.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure located north of Lake Erie was maintaining broad cyclonic flow over the Eastern Great Lakes. With a cool airmass in place, a persistent band of showers set up on Lake Erie and a waterspout was reported north of Perry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 11, 5:46 PM EST, 39 minutes earlier.

Area forecast discussion, Aug 11, 5:46 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
646 PM EDT SAT AUG 11 2012

.SYNOPSIS...
LOW PRESSURE JUST NORTH OF LAKE ERIE WILL MOVE TO NORTH OF LAKE
ONTARIO SUNDAY MORNING. THIS WILL ALLOW HIGH PRESSURE TO MOVE INTO
OHIO BY SUNDAY EVENING. THE HIGH WILL SLIDE EASTWARD ON MONDAY AS
THE NEXT AREA OF LOW PRESSURE MOVES ACROSS THE MIDWEST. THIS LOW
WILL AGAIN MOVE ACROSS SOUTHERN ONTARIO WITH A COLD FRONT SWEEPING
ACROSS THE REGION ON TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
KEEPING A CLOSE EYE ON SHOWERS OVER LAKE ERIE AS THEY APPROACH THE
NE LAKESHORE THIS EVENING. SHOWERS HAVE BEEN EXHIBITING ROTATION
OVER THE LAKE IN THE BROAD CYCLONIC FLOW AND A WATERSPOUT WAS
REPORTED AROUND 415 PM OFF THE BARCELONA SHORELINE IN EASTERN LAKE
ERIE. IF ANY WATERSPOUTS SHOULD HAPPEN TO MOVE ONSHORE...WOULD
EXPECT TO SEE THEM DISSIPATE QUICKLY WITH WEAKER INSTABILITY OVER
THE LAND. OTHERWISE SOME BREAKS IN THE CLOUDS ARE ALREADY SHOWING
UP ACROSS WESTERN PORTIONS OF THE CWA. VISIBLE SATELLITE STILL
SHOWS AN AMPLE DECK OF CLOUDS ACROSS SE MICHIGAN THAT WILL
CONTINUE TO MOVE INTO NW OHIO...BUT DRIER AIR WORKING INTO WESTERN
OHIO WILL CONTINUE TO GRADUALLY ERODE THIS DECK FROM THE WEST
OVERNIGHT. GOING FORECAST REMAINS ON TRACK.

PREVIOUS FORECAST...LOW PRESSURE JUST NORTH OF LAKE ERIE WILL MOVE VERY
SLOWLY TO THE NORTHEAST THROUGH THE NIGHT. THIS WILL KEEP CYCLONIC
FLOW ACROSS THE REGION WITH A GENERAL WEAK LIFT. THIS SHOULD BE
ENOUGH TO KEEP CLOUD COVER IN PLACE. MOST OF THE SHOWERS WILL BE
ASSOCIATED WITH AN UPPER LEVEL TROUGH THAT SHOULD SWING ACROSS
MOST OF REGION THIS EVENING. THERE WILL LIKELY BE AREAS OF DRIZZLE
WITH A FEW HEAVIER SHOWERS POSSIBLE. CANT COMPLETELY RULE OUT A
FEW RUMBLES OF THUNDER...ESPECIALLY CLOSER TO THE LAKESHORE WHERE
SLIGHTLY HIGHER CAPE RESIDES. WILL STILL NEED TO MONITOR THE BAND
OF RAINFALL THAT REESTABLISHES ITSELF IN THE WAKE OF THE UPPER
LEVEL TROUGH. BELIEVE IT WILL BE BE ORIENTED SO THAT IT COULD CLIP
ASHTABULA COUNTY INTO NW PA. HAVE GONE WITH THE HIGHEST RAIN
CHANCES IN THIS REGION...GENERALLY CLOSER TO THE LAKESHORE.

CLOUD COVER TONIGHT WILL GRADUALLY THIN ACROSS THE WEST BUT SHOULD
PERSIST THROUGH THE NIGHT ACROSS THE EAST. LOCATIONS THAT SEE AN
EXTENDED PERIOD OF CLEARING MAY HAVE SOME PATCHY DENSE FOG. DID
NOT PLACE THIS IN THE GRIDS YET BUT SOMETHING FOR LATER SHIFTS TO
CONSIDER.

ANOTHER NIGHT WITH LOWS IN THE 50S ARE EXPECTED FOR INLAND
LOCATIONS. MAY EVEN BE A COUPLE DEGREES WARMER ACROSS THE WESTERN
AREAS THAT SEE SOME CLEARING. WARMER NEAR THE LAKE.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
LOW PRESSURE SHOULD MOVE EAST FAR ENOUGH ON SUNDAY AS HIGH PRESSURE
BUILDS IN AT THE SURFACE TO END THE LAKE SHOWERS FOR MOST
LOCATIONS. HOWEVER BELIEVE THAT THE SHOWERS WILL PERSIST ACROSS NW
PA INTO THE AFTERNOON. SKIES SHOULD BECOME MOSTLY CLEAR TO PARTLY
CLOUDY BY SUNDAY NIGHT WITH LOWS INLAND FROM THE LAKE ONCE AGAIN
INTO THE 50S.

AS HIGH PRESSURE SLIDES EASTWARD IT WILL ALLOW LOW PRESSURE TO
MOVE TO NEAR LAKE MICHIGAN BY MID AFTERNOON. THIS WILL ALLOW FOR A
MODEST RETURN OF LOW LEVEL MOISTURE AND AN INCREASE IN SHOWER AND
THUNDERSTORM CHANCES LATE MONDAY ACROSS THE WEST. THESE SHOWERS
AND THUNDERSTORMS WILL SLOWLY SPREAD EASTWARD MONDAY NIGHT WITH A
COLD FRONT EXPECTED TO MOVE ACROSS THE REGION ON MONDAY. SO AFTER
A DAMP MONDAY NIGHT INTO TUESDAY WE SHOULD SEE DRIER CONDITIONS BY
TUESDAY NIGHT. HOWEVER ONCE AGAIN THERE COULD BE SOME LINGERING
SHOWERS DOWNWIND OF THE LAKE ACROSS EXTREME NE OHIO INTO NW PA.

TEMPERATURES WILL RECOVER FOR MOST LOCATIONS ON SUNDAY WITH HIGHS
INTO THE 70S...MAYBE APPROACHING 80 ACROSS THE WEST. A PERIOD OF
SUNSHINE MONDAY MORNING SHOULD GET MOST LOCATIONS AROUND 80
DEGREES FOR HIGHS. COOLER WITH THE CLOUD COVER AND SHOWERS/THUNDERSTORMS
ON TUESDAY WITH HIGHS BACK INTO THE 70S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
LATEST GFS AND ECMWF CONTINUING TO SHOWING TIMING DIFFERENCES DURING
THE PERIOD BEGINNING WEDNESDAY WITH THE GFS A BIT SLOWER IN MOVING
LOW EAST OF THE AREA. LINGERED SOME LOW CHC POPS ACROSS THE FAR
EAST...ESPECIALLY NW PA DURING THE DAY. HIGH PRESSURE BUILDS IN FOR
THURSDAY...THEN THE NEXT SYSTEM COMES IN FOR THE END OF THE WEEK.
GFS SHOWING MORE OF A COLD FRONTAL PASSAGE SET UP WITH LOW LOCATED
IN CANADA WHILE ECMWF SHOWS A SHARPER UPPER TROUGH MOVING INTO THE
PLAINS AND DEVELOPING SURFACE LOW OVER THE MISSISSIPPI VALLEY AND
MOVING NORTHEAST INTO OH. FOR NOW EITHER WAY THERE LOOKS TO BE GOOD
REASONING TO HAVE AT LEAST CHC POPS IN THE FCST DURING THURS
NIGHT-FRI NIGHT TIME PERIOD BUT STILL SOME SIGNIFICANT DIFFERENCES
STILL EXIST AS TO HOW WE END UP GETTING THE PRECIP. GIVEN PATTERN
DIFFERENCES AT THIS TIME MADE SOME MINOR ADJUSTMENTS BASED ON MEX
NUMBERS BUT DIDN/T DEVIATE MUCH FROM PREVIOUS FORECAST TEMPS.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
MVFR CONDITIONS WILL PERSIST THROUGH THE REMAINDER OF THE AFTERNOON
AND THEN SOME IMPROVEMENT EXPECTED WITH CIGS ACROSS WESTERN SITES
TONIGHT AS LOW PRESSURE OVER THE AREA BEGINS TO MOVE TO THE
NORTHEAST AWAY FROM THE AREA. THERE IS SOME CONCERN WITH EASTERN
SITES TONIGHT AS MVFR CONDITIONS MAY PERSIST AS A TROUGH ROTATES
ACROSS THE AREA. THERE IS THE POSSIBILITY OF EVEN IFR CONDITIONS
DEVELOPING BUT DIDN/T MENTION THAT WIDESPREAD ACROSS SITES. SLOW
IMPROVEMENT TO VFR EXPECTED AFTER 14Z SUN FROM WEST TO EAST.

.OUTLOOK...NON VFR POSSIBLE MONDAY NIGHT INTO TUESDAY IN
SHOWERS/THUNDERSTORMS.

&&

.MARINE...
UPPER TROUGH OF LOW PRESSURE CONTINUES TO PROVIDE STRONGER WINDS AND
HIGHER WAVES ACROSS THE LAKE THIS AFTERNOON. THIS WILL CONTINUE
THROUGH THE EVENING BUT THEN BEGIN DIMINISHING OVERNIGHT FROM WEST
TO EAST AS LOW PRESSURE MOVES OFF TO THE NORTHEAST. EXTENDED SMALL
CRAFT ADVISORY FOR THE WEST END OF THE LAKE TO EARLY TONIGHT WITH
THE EAST CONTINUING INTO SUNDAY. THERE WILL BE THE CHC FOR
WATERSPOUTS ACROSS THE LAKE THROUGH MUCH OF TONIGHT.

HIGH PRESSURE BRIEFLY BUILDS OVER THE LAKE MONDAY BUT THEN THE NEXT
LOW PRESSURE MOVES OVER THE LAKE TUESDAY. AS THE LOW MOVES OFF TO
THE EAST TUESDAY NIGHT NORTHERLY WINDS ON THE BACK SIDE OF THE LOW
MAY BE THE NEXT CHC FOR SMALL CRAFT CONDITIONS...WHICH MAY CONTINUE
INTO WEDNESDAY ALSO. A BRIEF BREAK IN CONDITIONS IN EXPECTED
THURSDAY AS HIGH PRESSURE BUILDS OVER THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EDT SUNDAY FOR LEZ146>149.
     SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
     LEZ142>145.

&&

SYNOPSIS...MULLEN
NEAR TERM...KEC/MULLEN
SHORT TERM...MULLEN
LONG TERM...ABE
AVIATION...ABE
MARINE...ABE
Hazardous weather outlook, Aug 11, 3:10 AM EST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
410 AM EDT SAT AUG 11 2012

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-120815-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
410 AM EDT SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-120815-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
410 AM EDT SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

WATERSPOUTS ARE POSSIBLE ON THE LAKE TODAY. THERE IS ALSO A
MODERATE RISK OF RIP CURRENTS FOR TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LOMBARDY

The radar

The Cleveland radar (KCLE), 69 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Avon Point to Willowick Oh

When
August 11, 6:25 PM EST
Where
Avon Point to Willowick Oh forecast zone, 19.89 mi NE of Willowick
Reported by
Trained Spotter
Coordinates
41.837, -81.247

A waterspout was observed five miles offshore from Perry.

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Erie in 2012Every state in 2012This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410651.